Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 19, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 12, 2003, 7:55 PM MDT for Delta County, Colorado. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2003, 7:55 PM MDT (01:55 UTC)
- Expired
- Aug 12, 2003, 9:15 PM MDT
- In force
- 80 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Delta County, CO
The radar
The Grand Junction radar (KGJX), 28 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 3338 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 130155 FFWGJT COC029-130315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 755 PM MDT TUE AUG 12 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DELTA COUNTY IN WEST CENTRAL COLORADO * UNTIL 915 PM MDT * AT 745 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED VERY HEAVY RAIN IN CEDAREDGE AND THE SURROUNDING AREA. THE AREA OF HEAVY RAINFALL WAS NEARLY STATIONARY. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL REMAIN OVER THE CEDAREDGE AREA THROUGH AT LEAST 900 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...AND GULLIES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY ...AND PERSONS NEED TO MOVE TO HIGHER GROUND. TO REPORT FLASH FLOODING...PLEASE CONTACT THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3874 10821 3874 10794 3904 10772 3905 10796
2 follow-up statements
000 RWUS32 KGJT 130240 FFSGJT COC029-130315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 839 PM MDT TUE AUG 12 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM MDT FOR CENTRAL DELTA COUNTY... AT 825 PM MDT...A MOBILE WEATHER RADIO SPOTTER REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING IN THE CEDAREDGE AREA. STREETS IN CEDAREDGE WERE FLOODED FROM CURB TO CURB. AND THE STORM CELL HAS REMAINED NEARLY STATIONARY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR IN LOW LYING AREAS. SOME LOCATIONS THAT WILL LIKELY EXPERIENCE FLOODING INCLUDE SURFACE CREEK...ORCHARD CITY...CEDAREDGE...ECKERT ...CORY...AUSTIN...AND THE ADOBE AREA NEAR DELTA. ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE ACROSS FLOODED ROADS...BUT MOVE TO HIGHER GROUND IMMEDIATELY.
000 RWUS32 KGJT 130322 FFSGJT COC029-130330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 921 PM MDT TUE AUG 12 2003 ...THE FLASH FLOOD WARNING FOR CENTRAL DELTA COUNTY HAS EXPIRED... RAINFALL IN THE WARNING AREA HAS SIGNIFICANTLY DIMINISHED AND WATER RUNOFF HAS DROPPED OFF OR ENDED. THEREFORE...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL DELTA COUNTY HAS BEEN ALLOWED TO EXPIRE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:15 PM MDT, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 12, 2:15 PM MDT, 5 hours 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 215 PM MDT TUE AUG 12 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)... MOUNTAIN CONVECTION AND STORM DEVELOPMENT HAS BEEN LAGGING ABOUT AN HOUR OR TWO SLOWER THAN YESTERDAY. SUBSIDENCE FROM HIGH CORE ALOFT AND NO MINOR IMPULSE MAY BE THE CULPRIT FOR THE SLOWER DEVELOPMENT THIS AFTERNOON. BUT BY LATE AFTERNOON...SCATTERED MOUNTAIN CONVECTION EXPECTED GIVEN A HIGHER EQUILIBRIUM LEVEL AND CAPE VALUES FROM THIS MORNINGS KGJT SOUNDING. STEERING WINDS ALOFT CONTINUE TO BE LIGHT...NOTHING NEW HERE...THEREFORE ISOLATED STRONGER STORMS WILL PRODUCE HEAVY SHOWERS. THE RUC MODEL SHOWS A SURFACE MESOHIGH FORMING OVER THE SAN JUAN AND ELK MOUNTAINS THIS EVENING...AND THIS WOULD ENHANCE EASTERLY DRAINAGE WINDS. CLOUD BASES RELATIVELY HIGH BASED AND STILL ABOVE THE FREEZING LEVEL...SO ADDITIONAL STRONG OUTFLOW BOUNDARIES CAN BE EXPECTED FROM STORMS. NO DYNAMICAL FEATURE TO PROVIDE ADDITIONAL LIFT OVERNIGHT...SO ACTIVITY SHOULD GRADUALLY TAPER OFF AFTER SUNSET. THE EXCEPTION IS OVER EXTREME EASTERN UTAH...WHO IS ON THE FRINGE OF THE MOISTURE PLUME IN SOUTHERLY FLOW...SHOWERS AND THUNDER TO LAST A LITTLE LONGER THROUGH THE NIGHT. ON WEDNESDAY...AN EASTERLY WAVE OR INVERTED TROUGH WILL BE APPROACHING COLORADO. THE LEADING WAVE FROM THIS TROUGH WILL REACH WESTERN COLORADO BY AFTERNOON...JUST ENOUGH TO ADD EXTRA LIFT BESIDES DIFFERENTIAL HEATING. GUIDANCE MAV POPS INDICATE SHOW A SLIGHTER HIGHER CHANCE OF RAINFALL WEDNESDAY EVENING...THIS IDEA ACCEPTED TO COINCIDE WITH INITIAL WAVE FROM INVERTED UPPER TROUGH... BUT STILL UNDERCUT MAV POPS A TAD FOR VALLEY LOCATIONS. FRISBIE MID-TERM DISCUSSION (THURSDAY THROUGH SUNDAY)...MODELS HAVE NOT BEEN TO SUCCESSFUL IN MOVING RIDGE EASTWARD...SO SUSPECT THERE MAY BE SOME TIMING ADJUSTMENTS LATER IN THE PERIOD. OTHERWISE LOW GRADE MONSOON TO CONTINUE WITH SCATTERED MOUNTAIN POPS...ISOLATED/WDLY SCATTERED LOWER VALLEYS. GFS SHOWS CLOSED LOW NEAR THE 4 CORNERS SATURDAY AND SUNDAY...WHILE EC SHOWS A WEAK OPEN TROUGH. WILL NOT GET TO EXCITED YET AS I AM NOT SURE HOW FLOW FROM MEXICO AND THE DESERT SW WILL EVOLVE. AS A RESULT LITTLE CHANGE IN GRIDS AS WE AWAIT SUBSEQUENT MDL RUNS FOR REFINEMENT. MC SUNDAY-TUESDAY...TROF MOVES EAST OVER THE PLAINS AS THE RIDGE REBUILDS OVER THE DESERT SOUTHWEST BY SUNDAY. EXPECT WARM AND FAIRLY DRY CONDITIONS THROUGH THIS PERIOD HOWEVER...MONSOONAL FLOW MAY REDEVELOP OVER THE CWA AS RIDGE AXIS MOVES EAST OVER THE REGION BY EARLY NEXT WEEK. MPM/NL .GJT...NONE.
Hazardous weather outlook, Aug 12, 5:45 AM MDT, 14 hours 10 minutes before
COZ001>014-017>023-UTZ022>025-027>029-131145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.